MAUDE Adverse Event Report: CORDIS CORPORATION SABER 6MM15CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER 6MM15CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48006015X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported, during the inflation of 6mm x 15cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter to its ¿correct pressure¿, the balloon ruptured.A second 6mm x 15m 150cm saber pta balloon catheter was used; however, the balloon of the second saber pta balloon catheter ruptured during an inflation to its ¿correct pressure¿ as well.A 6mm x 15cm 135cm powerflex pro pta balloon catheter was then used and was able to cross the lesion successfully.The powerflex pro pta balloon catheter was removed for an undisclosed reason, and an attempt to re-insert the device was made.Prior to re-insertion of the device, kinking was observed on the device, and it was decided not to re-insert the powerflex pro pta balloon catheter.As a result, an unknown balloon catheter was used.There was no reported injury to the patient.The devices were all stored correctly and were being handed by an experienced user.Additional information was requested but was not provided.The devices will be returned for evaluation.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82239713 presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
This is one of two products involved with the reported event and the associated manufacturer report number is: 9616099-2022-06011.Complaint conclusion: as reported, during the inflation of 6mm x 15cm 150cm saber percutaneous transluminal angioplasty (pta) balloon catheter to its ¿correct pressure¿, the balloon ruptured.A second 6mm x 15m 150cm saber pta balloon catheter was used; however, the balloon of the second saber pta balloon catheter ruptured during an inflation to its ¿correct pressure¿ as well.A 6mm x 15cm 135cm powerflex pro pta balloon catheter was then used and was able to cross the lesion successfully.The powerflex pro pta balloon catheter was removed for an undisclosed reason, and an attempt to re-insert the device was made.Prior to re-insertion of the device, kinking was observed on the device, and it was decided not to re-insert the powerflex pro pta balloon catheter.As a result, an unknown balloon catheter was used.There was no reported injury to the patient.The devices were all stored correctly and were being handed by an experienced user.Additional information was requested but was not provided.The product was returned for analysis.One non-sterile saber 6mm15cm 150 percutaneous transluminal angioplasty (pta) unit was received for analysis inside a plastic bag.Per visual analysis, no anomalies were observed by the naked eye.Per functional testing, an appropriate lab sample.018¿ guide wire was successfully passed along the entire guidewire lumen of the unit.No anomalies found during the guidewire insertion test.Then, a lab sample inflator/deflator device partially filled with water was attached to the inflation lumen of the unit and pressure was applied.However, a leakage was observed at a rupture in the balloon 4.5cm from the distal tip.No other anomalies were observed.Per sem analysis, results showed that the saber 6mm15cm 150 catheter complaint unit presented evidence of a ruptured condition explained in the complaint along with scratch marks located on the external surface of the balloon, this type of damage is commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the surface could have led to the damaged condition found on the received device.It seems the material near the damage was ruptured with a sharp object from the outside of the device resulting in the rupture of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82239713 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ were confirmed via device analysis as a leakage was noted during functional analysis for both saber pta devices.However, the exact causes cannot be determined.A rupture was noted on the balloon material, the outer surfaces presented evidence of scratch marks adjacent to the ruptures noted.The balloon material near the ruptures, appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.Based on the information available for review, it is likely vessel characteristics, although unknown, and procedural factors likely contributed to the reported events as evidenced by device analysis.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 6MM15CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key15479182
Report Number9616099-2022-06010
Device Sequence Number6005344
Product Code LIT
UDI-Device Identifier20705032069622
UDI-Public(01)20705032069622(17)250131(10)82239713
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2025
Device Model Number48006015X
Device Catalogue Number48006015X
Device Lot Number82239713
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/06/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2022
Supplement Date Received by Manufacturer10/07/2022
Initial Report FDA Received Date09/24/2022
Supplement Report FDA Received Date10/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK BALLOON CATHETER
Patient SexUnknown